A common blood pressure medication recently the subject of a recall over contamination with a carcinogenic industrial chemical has been linked to a condition known as angioedema. The case report, published recently in the journal Patient Safety in Surgery, came out of the King Abdullah University Hospital in Al Ramtha, Jordan, where a 38-year-old man with a history of high blood pressure was undergoing back surgery.

Angioedema is swelling under the skin and mucous membranes that is generally associated with hives and histamine reactions to allergens such as insect bites and bee stings, certain foods and even medications. In some cases, it is a manifestation of a genetic disorder. An episode of angioedema comes on in a manner of minutes or hours. Most often, it affects the face, particularly the lips, eyes, and tongue. However, it can affect other parts of the body as well. Untreated, angioedema can be life-threatening.

When caused by a reaction to a  medication, angioedema is considered “drug induced.” Medications that can cause an episode of angioedema include ACE inhibitors and angiotensin-2 receptor blockers (ARBs), both of which are used to treat hypertension. Among the latter are “sartan” drugs, such as valsartan and olmesartan.

The patient in question had been taking valsartan daily for four years. His angioedema episode began after the surgery was completed. He was being turned to a supine position for transport to recovery when the surgical team noticed severe swelling of the patient’s neck, face, and tongue. It was quickly determined that the angioedema was caused by the valsartan in his system. Two hours following emergency treatment, the patient’s swelling began to subside; full recovery took three days. The patient was immediately removed from valsartan.

Valsartan and other medications in its class were developed as in alternative to ACE inhibitors, as some patients experienced side effects that included angioedema. Both medications work to lower blood pressure by dilating the blood vessels by means of different mechanisms. Unfortunately, there have been a number of reports of such occurrences with sartan drugs as well.

An incidence of valsartan-induced angioedema was reported in The Annals of Pharmacotherapy in 2003, only eight years after sartan drugs were first approved. It was the third such incident known to have occurred. The patient, a 64-year-old woman with uncontrolled hypertension, had just had her dosage increased; when the dosage was reduced, her symptom disappeared, suggesting that the event was dose-related.

Although the Jordanian case was not the first such incident of valsartan-induced angioedema, such incidences are relatively rare, affecting approximately 10 percent of patients. It is far more common in patients who take ACE inhibitors. However, this was the first time doctors had seen such an occurrence as a patient was coming out of anesthesia following a surgical procedure.

According to the authors of the report, it was “…a unique case of intraoperative angiotensin II receptor blocker-induced angioedema.” Nonetheless, they advise that “Anesthesiologists should be aware of such rare, but potentially dangerous, perioperative adverse reactions that can occur with angiotensin II receptor blockers use.”

SHARE
K.J. McElrath is a former history and social studies teacher who has long maintained a keen interest in legal and social issues. In addition to writing for The Ring of Fire, he is the author of two published novels: Tamanous Cooley, a darkly comic environmental twist on Dante's Inferno, and The Missionary's Wife, a story of the conflict between human nature and fundamentalist religious dogma. When not engaged in journalistic or literary pursuits, K.J. works as an entertainer and film composer.